Colorado, 2013Winter Weather in Colorado, March 16 to 18, 2013
March 16 to 18, 2013 · NWS GJT · 3 events in 3 counties and zones
A moist westerly flow with an embedded disturbance produced significant snowfall in the northern and central mountains of western Colorado.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist westerly flow with an embedded disturbance produced significant snowfall in the northern and central mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 16, 10:14 AM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Mar 16, 10:14 AM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1114 AM MDT SAT MAR 16 2013
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 416 AM MDT SAT MAR 16 2013
RADAR BEGINNING TO LIGHT UP ACROSS THE CENTRAL CWA WITH A BAND OF
ECHOS STRETCHING FROM EC UTAH TO INTO THE CENTRAL COLORADO MOUNTAINS
AND NORTHERN EXTENT OF THE SAN JUANS. LARGE DEW POINT SPREADS
KEEPING MUCH OF THIS FROM HITTING THE GROUND SO FAR BUT TOP DOWN
SATURATION WILL BE TAKING PLACE. THIS AREA OF ENHANCEMENT SEEMS TO
LINE UP WITH IN AN AREA OF ASCENT ASSOCIATED UNDER THE UPPER JET
MOVING OVERHEAD. THIS IS PROBABLY LEADING TO A WEAK MID LEVEL
FRONTOGENETIC RESPONSE...AND LOOKING AT ECHOS THIS IS RELEASING SOME
OF THE INSTABILITY THAT IS IN PLACE. THE MAIN SHORT WAVE ENERGY IS
STILL BACK WEST...STRETCHING FROM NORTHERN ROCKIES BACK TO THE
WESTERN NEVADA. ASCENT FROM THIS SHORT WAVE WILL INCREASE THROUGH
THE MORNING AS THE WAVE APPROACHES OUR CWA WITH THE MODELS ALL IN
FAIR AGREEMENT SHIFTING TO FOCUS TO THE SOUTHERN BASE OF THE WAVE
WHERE THE NEXT UPSTREAM JET MAX WILL BE APPROACHING. AS A RESULT THE
TREND FOR PRECIPITATION SEEMS TO BE SHIFTING SOUTHWARD COMPARED TO
24 HOURS AGO AND HAVE TRENDED POPS THIS WAY WITH THE CENTRAL AND
SOUTHERN MOUNTAINS UNDER THE GUN FOR THE BETTER QPF AMOUNTS AND
COVERAGE. MOISTURE ALSO SEEMS TO BE LAGGING FROM 24 HOURS AGO WITH
THE NAM PWATS ALMOST A QUARTER INCH DRIER. STILL EXPECT SOME AREAS
OF HEAVIER PRECIPITATION DUE TO THE MODERATELY STRONG CONVECTIVE
COMPONENT THIS AFTERNOON AS COOLER AIR ALOFT FILTER IN WITH THE
APPROACHING WAVE. ISOLATED THUNDERSTORMS STILL LOOK POSSIBLE BUT
MORE IMPORTANTLY THE DOWNDRAFTS WITH THE CONVECTIVE NATURE OF THE
PRECIPITATION MAY BE STRONG ENOUGH TO LOWER SNOW LEVELS. THE COOLER
AIR STILL REMAINS UP NORTH WHERE THE FOCUS IS WEAKER BUT OVER THE
CENTRAL AND SOUTHERN MOUNTAINS WHERE H7 TEMPS WILL BE HOVERING NEAR
OR SLIGHTLY ABOVE ZERO THIS AFTERNOON. NOT EXPECTING WIDESPREAD
SNOWFALL BELOW 9000 FEET BUT IN AREAS WHERE CONVECTION PERSISTS THIS
MAY LOWER SNOW LEVELS SIGNIFICANTLY AND BRING SOME ACCUMULATING
SNOWFALL OVER THE SAN JUAN PASSES WHERE THE LARGE SCALE LIFT WILL BE
FOCUSED. TEMPERATURES SOMEWHAT TRICKY AS WELL BUT NUDGED THEM UP
SLIGHTLY AND THOUGH COOLER THAN YESTERDAY SHOULD STILL BE RUNNING
NEAR SEASONAL.
THE WAVE WILL BE EXITING THE EASTERN CWA EARLY IN THE EVENING WITH
SUBSIDENCE TEMPORARILY BUILDING THROUGH THE EARLY MORNING HOURS.
THERE SHOULD BE A QUICK END TO THE PRECIPITATION WITH THE DENDRITIC
LAYER COMPLETELY DRYING OUT IN THE MODEL FORECASTS. EXPECT HIGH
CLOUDS TO STILL BE DRIFTING OVERHEAD BUT LOWS MAY NOT BE QUITE AS
MILD AS THE PAST FEW NIGHTS. A MORE VIGOROUS PACIFIC WAVE WILL BE
DIVING THROUGH THE NORTHERN ROCKIES ON SUNDAY...PUSHING ANOTHER
BATCH OF MOISTURE UP AGAINST THE ROCKIES. THE STRONGEST DYNAMICS
WITH THIS CLIPPER TYPE SYSTEM WILL REMAIN WELL TO THE NORTH OF THIS
CWA. HOWEVER WE WILL GET ON THE WIND ASSOCIATED WITH THIS
SYSTEM...PLUS OROGRAPHICS...INSTABILITY AND A SURFACE FOCUS SHOULD
BRING ANOTHER ROUND OF SNOWFALL TO THE HIGH COUNTRY. H7 TEMPERATURES
WILL BE COOLER BUT THE COLDEST DOES NOT MOVE IN UNTIL THE BULK OF
THE MOISTURE AND LIFT SCOOTS EAST OF THE DIVIDE. THEREFORE
CONFIDENCE STILL NOT HIGH ENOUGH TO ISSUE WINTER HEADLINES JUST YET.
THE WIND WILL BE A BIG FACTOR IN THIS STORM AS WELL BUT GUIDANCE
NUMBERS AND MID LEVEL WINDS ARE INCONSISTENT IN THE SHORT TERM
MODELS. THE GFS IS MUCH STRONGER AND MANY BUFKIT SOUNDING SHOW
MIXING WELL ABOVE 500MB IN THE NORTHERN CWA. HOWEVER EXPECT SOME
CLOUD COVER TO HAMPER THIS AND THE NAM SOLUTION SEEMS MORE
PLAUSIBLE. IT WILL STILL BE WINDY ACROSS THE NORTHERN HALF OF THE
CWA AND WIND ADVISORIES MAY STILL BE WARRANTED ON SUNDAY. THIS WIND
AND 4 TO 6 INCHES OF SNOW ACROSS THE NORTHERN AND CENTRAL MOUNTAINS
WILL STILL BRING SOME TRAVEL DIFFICULTIES. FOR NOW WILL KEEP SPS
GOING AND RE-EVALUATE THE POTENTIAL IMPACTS. TEMPERATURES WILL
CONTINUE THE DOWNWARD TREND ON SUNDAY...ESPECIALLY NORTH WHERE
COOLER AIR WILL BEGIN TO FILTER IN BEHIND THE FRONT IN THE
AFTERNOON.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 416 AM MDT SAT MAR 16 2013
SNOWFALL AND GUSTY WINDS WILL QUICKLY COME TO AN END SUNDAY NIGHT
AS THE COLD FRONT AND UPPER LEVEL SUPPORT PUSHES EASTWARD TO THE
FRONT RANGE AND PLAIN STATES. LEFT SOME LINGERING SHOWERS IN THE
FORECAST FOR THE HIGHER ELEVATIONS OF THE ROCKIES BUT MINIMAL
ACCUMULATION EXPECTED AS FLOW BECOMES NWLY MONDAY. HIGH TEMPS WILL
ALSO DROP ABOUT 10 DEGREES FOR MOST AREAS MONDAY EVEN THOUGH
PLENTY OF SUNSHINE IS EXPECTED. THIS NW FLOW MAY ALLOW SOME
OROGRAPHICALLY ENHANCED SHOWERS TO FORM OVER THE NORTHERN
MOUNTAINS THROUGH TUESDAY BUT LITTLE...IF ANY...ACCUMULATION IS
ANTICIPATED.
AN AXIS OF HIGH PRESSURE WILL BE OVER UTAH AND COLORADO TUESDAY
INTO TUESDAY NIGHT BUT WILL FLATTEN QUICKLY AS A TROUGH
APPROACHES FROM THE WEST. THE NORTHERN PORTION OF THE TROUGH WILL
HAVE SUPPORT FROM A JET STREAK DROPPING DOWN FROM THE GULF OF
ALASKA WHILE THE SOUTHERN PORTION OF THE TROUGH...OVER CENTRAL
CALIFORNIA...WILL HAVE SUPPORT FROM A SEPARATE JET STREAK COMING
OFF THE PACIFIC. THIS TRAJECTORY WILL ALLOW PLENTY OF MOISTURE TO
STREAM INTO THE AREA. PWATS OVER UTAH AND COLORADO WILL INCREASE
FROM ABOUT 2G/KG TO 4G/KG BY WEDNESDAY AND BEYOND. THE SOUTHERN
JET STREAK WILL CAUSE PRECIP FOR MUCH OF THE CWA BY NOON WEDNESDAY
THROUGH EARLY THURSDAY MORNING WHEN THE NORTHERN JET STREAK WILL
THEN CLIP THE FORECAST REGION KEEPING INSTABILITY IN PLACE AND
PRECIP GOING THROUGH EARLY FRIDAY MORNING. H7 TEMPS AT THE START
OF THIS EVENT WILL VARY FROM -2 TO -4C AND DROP TO -10C FOR
NORTHERN AREAS BY FRIDAY NIGHT. AS SUCH...SOME ACCUMULATING SNOW
IS EXPECTED FOR MANY OF OUR MOUNTAINS. THE ECMWF AND GFS ARE IN
FAIRLY GOOD AGREEMENT SO FEEL FAIRLY CONFIDENT IN THIS SCENARIO.
SUMMING UP...SOUTHERN MOUNTAINS WILL BE FAVORED WEDNESDAY INTO
THURSDAY AND THEN SHIFT TO THE NORTHERN/CENTRAL MOUNTAINS THURSDAY
INTO FRIDAY. MOST VALLEY LOCATIONS WILL SEE PLENTY OF CLOUDS
WEDNESDAY THROUGH FRIDAY WITH SPOTTY SHOWERS FROM TIME TO TIME AND
MAYBE SOME LGT SNOW FOR THE NORTHERN VALLEYS THURSDAY NIGHT INTO
FRIDAY MORNING.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1111 AM MDT SAT MAR 16 2013
A WEAK DISTURBANCE ALOFT WILL CONTINUE TO CARRY ISOLATED RAIN
SHOWERS...WITH SNOW ABOVE ABOUT 10K FEET... TO THE CO CENTRAL AND
SW MTS THROUGH LATE AFTERNOON. LOCAL AND BRIEF MVFR CIGS WILL BE
EXPERIENCED AT KASE...KEGE...KMTJ...KTEX. AREAS OF MT TOP
OBSCURATIONS CAN BE EXPECTED AS WELL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...15
LONG TERM...TGR
AVIATION...CC
Hazardous weather outlook, Mar 16, 4:42 AM MST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
542 AM MDT SAT MAR 16 2013
COZ001>014-017>023-UTZ022>025-027>029-171145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
542 AM MDT SAT MAR 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
RAIN AND SNOW IS EXPECTED TODAY WITH SOME SNOW ACCUMULATIONS FOR
THE COLORADO MOUNTAINS AS A DISTURBANCE MOVES THROUGH THE AREA.
SNOW LEVELS WILL REMAIN HIGH THOUGH SO ACCUMULATIONS ARE EXPECTED
OVER 11000 FEET. SOME ISOLATED AFTERNOON THUNDERSTORMS ARE ALSO
POSSIBLE. BY MIDNIGHT...MOST PRECIPITATION WILL HAVE ENDED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SECOND STRONGER SYSTEM WILL MOVE THROUGH SUNDAY BRINGING MORE
SNOW TO THE HIGHER ELEVATIONS OF COLORADO WITH 3 TO 6 INCHES OF
SNOW POSSIBLE. ALONG WITH SNOW...SURFACE WINDS OF 20 TO 30 MPH
ALONG WITH HIGHER GUSTS ARE POSSIBLE FOR THE NORTHERN VALLEYS AND
OVER HIGHER TERRAIN. ONCE THIS SYSTEM MOVES OUT BY MONDAY...THE
NEXT CHANCE FOR PRECIPITATION WILL BE WEDNESDAY THROUGH FRIDAY AS
ANOTHER STRONG DISTURBANCE MOVES OVER THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Mar 16, 11:45 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1245 PM MDT SAT MAR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW GOTHIC 38.96N 106.99W
03/16/2013 M1.5 INCH GUNNISON CO CAIC
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1300668
DCWinter Weather, West Elk and Sawatch Mountains
- When
- March 16, 12:00 PM MST to March 17, 11:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 12 inches were measured across the area. Wind gusts of 20 to 40 mph produced extensive blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 16, 1:00 PM MST to March 17, 9:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 10 inches were measured across the area. Wind gusts of 35 to 55 mph produced extensive blowing and drifting snow with localized blizzard conditions.
Winter Weather, Elkhead and Park Mountains
- When
- March 16, 7:00 PM MST to March 18, 9:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 9 inches were measured across much of the area. Wind gusts of 40 to 60 mph produced extensive blowing and drifting snow with localized blizzard conditions.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, March 16, 2013$32,000 · 55 kt wind · 3 events
- High Surf in Hawaii, March 16 to 17, 201311 events
- Winter Weather in Pennsylvania, March 16, 20137 events
- Winter Weather in South Dakota, March 16, 20137 events
- Winter Weather in New Jersey, March 16, 20136 events
- Heavy Snow in Washington, March 16 to 17, 20132 events
- Wildfire in Arkansas, March 16, 20132 events
- Damaging Wind in Virginia, March 16, 2013$5,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500255, 500254, 500253.